Older Men Often Face Diminished Sex Drive
Dear Dr. Roach: Although I am an otherwise perfectly healthy 68-year-old New Englander male, my libido has abandoned me. I am not just saying it has tapered off; I’m saying it’s all but entirely gone. When the problem began a few years ago, my physician prescribed testosterone (Androgel). Blood tests show that my current free T levels are consistently in the high-average range. The therapy seemed to help some for a while, but not now.
I eat a healthy diet, take supplements and exercise daily. I’m a moderate drinker, having one or two drinks a day, but I am careful not to drink to excess. My primary-care physician seems stymied by my problem. He says that the problem must be a psychological one, but I am otherwise very normal, with no signs or symptoms of depression, stress or any substance abuse. However, I am increasingly troubled and worried about this specific problem, sometimes losing sleep over it.
I have a loving and attractive wife who can enjoy sex, but who says she can take it or leave it, having no real “need.” We have a good, harmonious and otherwise affectionate relationship.
What could account for my absence of libido? Does a man’s libido just eventually naturally fade entirely away in old age, despite no significant reduction of testosterone? I recall my father mentioning that he had ceased having sex by age 62. Time and again, today’s popular literature keeps promoting the notion that there’s no reason we guys shouldn’t all be enjoying sex into our 80s. Is there any hope for me? — J.H.
Answer: I wanted to share your full comments in hopes that others in your boat understand that they are not alone.
It is normal for libido to fade as men get older. Fading away to zero is not uncommon. Low libido is, in my opinion, the most difficult sexual condition to treat. Testosterone works for many men but not everyone, since it is not the only cause. Depression, stress and problems in one’s relationship all can affect libido.
Even one or two drinks a day can reduce libido. Medications like Viagra or Cialis don’t affect libido; however, erectile problems can themselves lead to a reduced libido.
You are right about the popular media today. I have seen men react very differently to the loss of libido common in the 60s and older. Some have been frustrated, but a large number have told me they found it a relief. Many have said that their libido comes and goes.